Alert archive / Oklahoma / Red Flag Warnings in 2022

Red Flag Warning 12, NWS Tulsa, OK

July 20, 20225 counties in Oklahoma

NWS Tulsa, OK issued this red flag warning at Jul 20, 2022, 4:58 AM CDT for 5 counties in Oklahoma. It took effect at Jul 20, 2022, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2022, 4:58 AM CDT (09:58 UTC)
In effect from
Jul 20, 2022, 12:00 PM CDT
Expired
Jul 20, 2022, 8:00 PM CDT
In force
8 hr
Issued by
NWS Tulsa, OK

Counties Choctaw County, OK, Haskell County, OK, Latimer County, OK, Pittsburg County, OK, Pushmataha County, OK

The radar

The Western Arkansas radar (KSRX), 116 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2022-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2022-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1504 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
3358 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WWUS84 KTSA 200958
RFWTSA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tulsa OK
458 AM CDT Wed Jul 20 2022

...Critical fire weather conditions expected to develop this 
afternoon...

OKZ049-053-073>076-201800-
/O.NEW.KTSA.FW.W.0012.220720T1700Z-220721T0100Z/
Pushmataha-Choctaw-Pittsburg-Haskell-Latimer-Le Flore-
458 AM CDT Wed Jul 20 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR WINDY CONDITIONS COUPLED WITH VERY DRY FUELS AND
EXTREME TEMPERATURES...

The National Weather Service in Tulsa has issued a Red Flag
Warning, which is in effect from noon today to 8 PM CDT this
evening. 

* AFFECTED AREA...IN Oklahoma, Pushmataha, Choctaw, Pittsburg, 
  Haskell, Latimer, and Le Flore counties. 

* WIND...South winds gusting to 15 to 20 mph, with gusts of 25 to
  30 mph in higher terrain. 

* HUMIDITY...25 to 35 percent. 

* TEMPERATURE...105 to 110 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly and
  may exhibit extreme behavior. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that a dangerous combination of weather
conditions and dry vegetation is expected within 24 hours,
favoring rapid growth and spread of any wildfires. The primary
weather factors include stronger winds, lower humidities, and
warmer temperatures.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this red flag warning went out at Jul 20, 3:58 AM CDT, 1 hour earlier.

Area forecast discussion, Jul 20, 3:58 AM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Tulsa OK
358 AM CDT Wed Jul 20 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today)
Issued at 258 AM CDT Wed Jul 20 2022

The upper flow continues to transition to more northwesterly today
as the center of the dominant mid level ridge over Arizona eases
more westward. Satellite shows the eastward extent of the ridge
axis stretches across West Texas to along the Red River with a
decent quantity of recycled monsoonal moisture spreading across
northeast Oklahoma into northwest Arkansas. Evening RAOBS
indicated PWAT values have recovered within this zone back to or
slightly above average for this time of year. Mid level clouds and
a few showers continue to develop this morning from north of Tulsa
westward into the central part of the state. Expect mainly
isolated showers to continue to move south through the morning
with coverage not changing much. Additional showers and isolated
storms are possible this afternoon as strong diurnal heating takes
place similar to what we saw on Tuesday. A deeply mixed boundary
layer across southeast Oklahoma by afternoon will support strong
downburst winds with the more robust convection. Patchy cloud
cover and showers will likely have impacts on temperatures in some
locations however current drought conditions and substantial
thicknesses associated with the ridge will allow afternoon highs
to soar once again. Will maintain the Excessive Heat Warning and
Heat Advisory in place already.

As for fire weather concerns, we may not see humidity values
bottom out like yesterday due to the added mid level moisture,
however, winds may again become gusty across southeast Oklahoma
locally enhancing spread rates on any ongoing fire activity or
new starts. Will closely evaluate the need for a Red Flag Warning
south of I-40 as the new short term guidance arrives.

&&

.LONG TERM...
(Tonight through Tuesday) Issued at 258 AM CDT Wed
Jul 20 2022

The relatively cooler portion of the forecast appears to occur
Thursday and Friday with the continued presence of mid and high
level moisture within the ridge axis and some weak shortwave
energy present to aid in generating mainly isolated showers and
storms at least into Thursday night. Heights are expected to fall
sufficiently to allow afternoon highs to settle back closer to
the century mark before things turn very hot again over the
weekend. The center of the ridge is forecast to expand eastward
again and become more centered over the local area by Saturday.
Precip chances will fall back to near zero by then with afternoon
temperatures once again reaching or exceeding the 105 degree mark
into early next week. Near surface wind field are also expected to
become more organized Friday into the weekend as a trough develops
across the High Plains. Ongoing very dry fuels and extreme
temperatures within this pattern could elevate fire weather
concerns to the highest yet this summer.

The deterministic medium range guidance is starting to show some
glimmer of hope for at least a temporary break in the heat toward
the middle or end of next week however it is way to early to make
any promises. In the meantime we will continue to highlight
dangerous heat especially with the building stress from the
prolonged heatwave.

&&

.AVIATION...
(06Z TAFS)
Issued at 1235 AM CDT Wed Jul 20 2022

High-based showers starting to develop over parts of Osage and Pawnee
Counties in expanding mid cloud deck. Variable amounts of mid and
high clouds are expected much of this forecast period, with some
high-based convection possible through at least early tonight. Low
probability event and low forecaster confidence in any activity
impacting any particular terminal at this time, so have continued no
mention in forecasts. Light surface wind this morning combined with
increasing low level jet above the ground will result in LLWS all
sites through about 12-13z. Weak frontal boundary expected to push
into nern OK this afternoon, with northerly wind BVO. Low confidence
in it getting much further than that at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL  106  77 102  76 /  20  20  10  10
FSM  105  79 102  77 /  20  20  10  10
MLC  105  76 100  75 /  30  20  20  10
BVO  105  73 103  72 /  10  20  10  10
FYV  102  71 101  70 /  20  20  10  10
BYV  102  72 100  74 /  20  20  10  10
MKO  102  76 100  74 /  20  20  10  10
MIO  103  71 102  72 /  10  20  10  10
F10  105  75 100  73 /  20  20  20  10
HHW  105  78  97  75 /  30  30  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 8 PM CDT this evening for
     OKZ058-063-068-069.

     Excessive Heat Warning from noon today to 8 PM CDT this evening
     for OKZ049-053>057-059>062-064>067-070>076.

AR...Heat Advisory from noon today to 8 PM CDT this evening for
     ARZ001-002-010-011.

     Excessive Heat Warning from noon today to 8 PM CDT this evening
     for ARZ019-020-029.

&&

SHORT TERM...24
LONG TERM....24
AVIATION...69
Hazardous weather outlook, Jul 19, 5:06 PM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
506 PM CDT Tue Jul 19 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
506 PM CDT Tue Jul 19 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...The Higher Elevations of Southeast Oklahoma.
	ONSET...Late Evening.

FIRE WEATHER DANGER.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Temperatures and heat index values will both remain in the 105 to
110 degree range until around sunset.

Fire weather concerns will continue into the overnight hours,
especially along the ridgetops of southeast Oklahoma, where south
winds will become gusty late this evening and overnight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential...Very High Fire Weather Potential...
            Dangerous Heat Potential.
THURSDAY...Thunderstorm Potential...Dangerous Heat Potential.
FRIDAY...Thunderstorm Potential...Very High Fire Weather Potential...
         Dangerous Heat Potential.
SATURDAY through MONDAY...Very High Fire Weather Potential...
                          Dangerous Heat Potential.

EXTENDED DISCUSSION...
Isolated thunderstorms are possible Wednesday afternoon and evening
across primarily southeast Oklahoma. Gusty winds will be possible
near any of the stronger storms, and an isolated damaging wind
gust is possible. Dangerously hot conditions will continue through
early next week as a dominant ridge of high pressure remains in
place over the area. Elevated fire weather conditions are possible
on any days with higher wind speeds.

weather.gov/tulsa contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:18 PM CDTHeat AdvisoryTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more30 hr

Nearby

Red Flag Warnings in Oklahoma, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.